Hail, Cottonwood
- When
- August 18, 6:43 PM CST
- Where
- Cottonwood County, 4 mi E of Storden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.050, -95.233
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 1:55 PM CST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 255 PM CDT MON AUG 18 2003 ...CONVECTIVE CHCS ARE THE PRIMARY CONCERN THROUGH THE SHORT TERM... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED MAIN BRANCH OF THE POLAR JET ACROSS CNTRL CANADA. CUT-OFF UPPER LOW ASSOCIATED WITH H3 50 KT JET SEGMENT WAS LOCATED OVR WY. A COUPLE OF SHRTWVS WERE SEEN AT H5 ROTATING AROUND UPPER LO WITH FIRST OF THESE OVR WRN SD...AND NEXT UPSTREAM WV OVR WRN CO. CLOSED H85 LO WAS OVR CNTRL SD WITH TROF EXTNDD S THROUGH WRN KS. 19Z SUBJECTIVE MSAS ANAL INDICATED SFC LO OVR S-CNTRL ND WITH SFC TROF FM CNTRL SD SWD INTO CNTRL NEB. AREA 88-DS/SAT TRENDS INDICATED TRW DVLPING ALONG SFC TROF. FORECAST...DIFFICULT TO TIME CHCS FOR TRW OVR NEXT 48 HRS. AFTERNOON HEATING HAS ALLOWED FOR ATMO ALONG TROF TO BECOME MODERATELY UNSTABLE WITH SBCAPE AROUND 1500 J/KG...AND WITH CONVERGENCE ALONG TROF TRW WL CONT TO DVLP...MAINLY OVR NEB INTO FAR SE SD THRU THE EVENING HOURS. WW 868 IN EFFECT UNTIL 00Z FOR FAR SRN CWA FOR AN ISO SVR STORM...BUT NOT EXPECTING WIDESPREAD SVR TONIGHT. ACTIVITY IS DIURNALLY DRIVEN AND WLD EXPECT A WEAKENING TREND BY LATE EVENING. ETA/GFS PROG 30-40 KT LO LVL JET FM KS INTO SRN NEB WITH SOME MASS CONVERGENCE EXTNDD NE INTO CNTRL/ERN CWA. WL CONT SLC CHC POPS FOR AFTER MIDNIGHT FOR ANY REDEVELOPMENT. MAIN UPPER LEVEL SYSTEM SHLD BEGIN TO HEAD IN OUR DIRECTION ON TUES AFTERNOON. CURRENT SFC TROF WL DISSIPATE AND REFORM TO THE WEST WITH NEW HEIGHT FALLS ENTERING THE PLAINS. AS UPPER LEVEL FORCING AND SFC CONVERGENCE INCREASES TUES AFTERNOON...TRW SHLD DEVELP FM NEB NE INTO ERN SD. THETA-E DIFFS INCREASE TO AROUND 20 K BE TUES AFTERNOON AND MID LVL TMPS COOL...SO AN ISO SVR STORM IS AGAIN POSSIBLE...ESPECIALLY S OF I-90. AS LO LVL JET KICKS IN TUES NIGHT...SHLD SEE AN LINEAR MCS DVLP AND MV ACRS CWA. WL CARRY LIKELY POPS IN THE SRN CWA FOR THIS. ETA SEEMS WEAK WITH FORCING WITH UPPER LO AND WL SIDE MORE WITH THE GFS. WITH THE TROPICAL NATURE OF THE CONVECTION...CLD EVEN SEE SOME HEAVY RAIN IN THE S TUES NIGHT. SFC TROF THEN TAKES IT TIME MOVING THRU CWA ON WED AND WL CONT THE CHC POPS IN THE CNTR/ERN CWA FOR AFTERNOON TRW. UPPER LO THEN EXPECTED TO OPEN UP AND LIFT TO THE NE AS STRNG SHRTWV DIVES SE IN NW FLOW AND CLEANS CWA OUT WED NIGHT. WENT DRY FOR THE PERIOD THURS-MON. .FSD...NONE BOUSTEAD
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 247 PM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA. THESE STORMS WILL MOVE NORTHEAST INTO PARTS OF NORTHWEST IOWA...AND FAR SOUTHEAST SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING. A COUPLE OF THESE STORMS COULD BE SEVERE THROUGH THE EARLY EVENING. ELSEWHERE...A SLIGHT CHANCE OF THUNDERSTORMS EXISTS THROUGH EARLY EVENING IN THE JAMES VALLEY AND LOWER BRULE AREAS...EASTWARD ALONG THE I 90 CORRIDOR INTO SOUTHWEST MINNESOTA AND THE IOWA GREAT LAKES AREA. THESE STORMS SHOULD BE BELOW SEVERE LIMITS. OVERNIGHT A CHANCE OF THUNDERSTORMS COULD OCCUR...MAINLY EAST OF THE JAMES VALLEY. THIS COULD HAPPEN IF ANOTHER THUNDERSTORM COMPLEX DEVELOPS LATE EVENING IN CENTRAL NEBRASKA AND MOVES NORTHEAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA TUESDAY AFTERNOON AND EVENING...AND CONTINUE THROUGH TUESDAY NIGHT. THERE IS A RISK THAT A FEW STORMS COULD BE SEVERE. THE RISK OF SEVERE THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...MAINLY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN EXTREME SOUTHEAST SOUTH DAKOTA...PARTS OF NORTHWEST IOWA AROUND SIOUX CITY...AND FAR NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT MON AUG 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM SIOUX CITY IA 1 INCH HAIL
08/18/03 WOODBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0620 PM 2 S HINTON IA .75 INCH HAIL
08/18/03 PLYMOUTH REPORTED BY COOPERATIVE
OBSERVER.The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337874.